Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 18, NWS El Paso, TX

June 26, 2004Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 26, 2004, 5:14 PM MDT for Doña Ana County, New Mexico. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2004, 5:14 PM MDT (23:14 UTC)
Expired
Jun 26, 2004, 6:15 PM MDT
In force
61 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 66 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2004-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2004-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
2043 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WUUS54 KEPZ 262314
SVRELP
NMC013-270015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
513 PM MDT SAT JUN 26 2004

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

 SEVERE THUNDERSTORM WARNING FOR...
 CENTRAL DONA ANA COUNTY IN NEW MEXICO
 INCLUDING THE CITIES OF...UNIVERSITY PARK...LAS CRUCES...AND RADIUM 
SPRINGS

* UNTIL 615 PM MDT

* AT 504 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SEVERE THUNDERSTORMS MOVING TO THE SOUTHEAST INTO THE LAS CRUCES AND 
RADIUM SPRINGS AREA.

* OTHER LOCATIONS IN THE WARNING INCLUDE MESILLA

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS 
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3259 10706 3220 10703 3225 10660 3260 10666

$$

ROGASH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 12:20 PM MDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 26, 12:20 PM MDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
1220 PM MDT SAT JUN 26 2004

SYNOPSIS...
HIGH PRESSURE IN THE UPPER PART OF THE ATMOSPHERE WILL KEEP US
WARM...WHILE LOW LEVEL MOISTURE WILL ALLOW FOR ISOLATED THUNDERSTORMS
EACH EVENING.  THIS PATTERN WILL CONTINUE INTO THE FIRST PART OF NEXT
WEEK.  TOWARD THE END OF THE WEEK DRIER AIR WILL MOVE INTO THE AREA
WHICH WILL HELP WARM OUR TEMPERATURES BACK TOWARD NORMAL AND LESSEN
OUR CHANCES FOR PRECIPITATION.

DISCUSSION...
TWO WEATHER ELEMENTS WILL BE BATTLING EACH OTHER OVER THE NEXT
SEVERAL DAYS.  UPPER LEVEL HIGH PRESSURE WILL BE MOVING ACROSS THE
SOUTHWEST DURING THE NEXT SEVERAL DAYS.  HIGH PRESSURE TENDS TO
SUPPRESS THUNDERSTORM ACTIVITY WITH ITS SINKING AIR.  BUT AT THE
SURFACE WE HAVE A PERSISTENT SOUTHEAST FLOW WHICH CONTINUES TO BRING
MOISTURE INTO THE REGION.  THE MOISTURE HELPS TO FUEL OUR AFTERNOON
AND EVENING THUNDERSTORMS.  FOR THE LAST SEVERAL DAYS AND AGAIN TODAY
THE MOISTURE HAS BEEN THE APPARENT WINNER WITH THUNDERSTORMS HAVING
LITTLE TROUBLE GETTING UP AND GOING.  NOT MUCH CHANGE IS EXPECTED
OVER THE NEXT SEVERAL DAYS.  WE WILL CONTINUE TO HAVE PLENTY OF
MOISTURE AT THE SURFACE TO FUEL AFTERNOON AND EVENING THUNDERSTORMS.
WITH THE MOISTURE WE WILL ALSO SEE BELOW NORMAL TEMPERATURES INTO THE
MIDDLE PART OF NEXT WEEK.  THE MODELS HAVE BEEN INDICATING AN
INCREASE IN MOISTURE ON MONDAY...BUT NOW THEY HAVE DELAYED THAT FOR
24 HOURS.  AT THE SAME TIME THE MODELS HAD BEEN TRYING TO DRY US OUT
FOR THE END OF THE WEEK...BUT THE LATEST RUNS KEEP SLOWING DOWN THE
APPROACHING UPPER LOW WHICH IS WHAT WOULD HAVE ALLOWED SOME DRIER AIR
TO MOVE IN.  SO IVE EXTENDED THE POPS INTO THURSDAY AND PROBABLY
COULD HAVE EXTENDED THEM INTO FRIDAY...BUT THURSDAY WILL DO FOR NOW
UNTIL TOMORROWS MODEL RUNS.

PRELIMINARY NUMBERS...

EL PASO               UB 068/093 067/091 069 22233
ALAMOGORDO            BB 063/093 062/090 064 22333
LAS CRUCES            UB 064/093 063/091 065 22233
CLOUDCROFT            BB 044/071 043/068 045 22333
TRUTH OR CONSEQUENCES BB 062/091 061/088 063 22222
SILVER CITY           UB 057/086 056/084 058 12222
DEMING                UB 062/094 061/091 063 11222
LORDSBURG             UB 062/093 061/092 063 11111
SIERRA BLANCA         BB 063/092 062/089 064 22233

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

15 BRICE
Hazardous weather outlook, Jun 26, 11:00 AM MDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1100 AM MDT SAT JUN 26 2004

NMZ022>025-030>032-TXZ055-056-262300-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESSERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...DEMING...EL PASO...LAS
CRUCES...LORDSBURG...SILVER CITY...TRUTH OR CONSEQUENCES
1100 AM MDT SAT JUN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...
NO SIGNIFICANT WEATHER EXPECTED.  THERE WILL BE ISOLATED
THUNDERSTORMS WITH THE BEST CHANCES FOR PRECIPITATION OVER AREA
MOUNTAINS. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND
WIND GUSTS TO 35 MPH.  THESE STORMS ARE EXPECTED TO BE SLOW MOVING
WHICH COULD PRODUCE SOME HEAVY RAIN OVER SOME ISOLATED SPOTS.

.DAYS TWO THROUGH SEVEN...
STORM CHANCES REMAIN OVER THE NEXT SEVERAL DAYS. SHOWER AND
THUNDERSTORM CHANCES INCREASE LATE SUNDAY THROUGH TUESDAY AS ANOTHER
PUSH OF MOISTURE ENTERS THE REGION FROM THE EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 26, 5:00 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
500 PM MDT SAT JUN 26 2004

NMZ024-032-262355-
SOUTHERN DESERT NM-TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CHAPARRAL...
HOLLOMAN AFB...LAS CRUCES...SUNLAND PARK AND UNIVERSITY PARK
500 PM MDT SAT JUN 26 2004

...STRONG THUNDERSTORMS MOVING ACROSS DONA ANA COUNTY NEW MEXICO...

AT 455 PM AN AREA OF THUNDERSTORMS WAS MOVING ACROSS NORTHERN AND
CENTRAL DONA ANA COUNTY NEW MEXICO. THE STORMS WERE MOVING ACROSS
INTERSTATE 25 IN THE VICINITY OF LAS CRUCES...RADIUM SPRINGS AND
HATCH AND MAY PRODUCE SMALL HAIL...WIND GUSTS TO 40 MPH AND LOCALLY
HEAVY RAIN.  PERSONS IN THE PATH OF THE STORMS SHOULD TAKE SHELTER
IMMEDIATELY. DANGEROUS DRIVING CONDITIONS MAY RESULT FROM LOW
VISIBILITIES IN BLOWING DUST AND WATER COVERED ROADS.

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:59 PM MDTSevere Thunderstorm WarningEPZOtero31 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.